Alabama, 2009Tornado and Flash Flooding in Alabama, September 16 to 20, 2009
September 16 to 20, 2009 · NWS BMX · 34 events in 25 counties and zones
A slow moving upper level disturbance helped spark several days of thunderstorms across Central Alabama. The storms were slow moving, and produced very heavy rainfall in some locations, which led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level disturbance helped spark several days of thunderstorms across Central Alabama. The storms were slow moving, and produced very heavy rainfall in some locations, which led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 16, 9:12 AM CST, 46 minutes earlier.
Area forecast discussion, Sep 16, 9:12 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 AM CDT WED SEP 16 2009
.UPDATE...FOR MORNING DISCUSSION.
&&
.DISCUSSION...
MUCH LIKE YESTERDAY...LOOKING AT THE WATER VAPOR SATELLITE...A
FAIRLY LARGE DRY SLOT HAS SLIPPED ACROSS THE WESTERN HALF OF THE
STATE. THIS HAS LED TO DECREASED RAIN COVERAGE OVER THIS AREA THIS
MORNING...AS WELL AS SLIGHTLY LESS CLOUD COVERAGE. THIS WILL AGAIN
INCREASE INSTABILITIES AND FACILITATE SHOWER AND THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON.
THE MAIN CONCERN FOR TODAY WILL AGAIN BE THE RAINFALL. WITH THE
SATURATED GROUND CONDITIONS ALREADY IN PLACE...ANY STORMS THAT TRAIN
OVER THE SAME AREA FOR AN EXTENDED PERIOD OF TIME COULD CAUSE SOME
MINOR LOCALIZED FLOODING. BEYOND THAT...I AM GOING TO INTRODUCE
THE CONCERN FOR SOME STRONG STORMS TO DEVELOP LATER THIS AFTERNOON.
LOOKING AT THE 12Z UPPER AIR RUN...A SLIGHT DECREASE IN THE PW
VALUES...INTO THE 1.70 INCH AREA...CORROBORATES THE WV SATELLITE.
THOUGH WE SAW THIS YESTERDAY...WE DIDNT SEE ANY DRY AIR IN THE
LOWER LEVELS LIKE WE SEE THIS MORNING. ITS NOT A TON...BUT IT IS
ENOUGH TO WARRANT A CONCERN ABOUT STRENGTHENED OUTFLOWS THAT COULD
REACH 40-45 MPH LATER THIS AFTERNOON.
ONLY OTHER THING FOR THE UPDATE...BUMPED OVERNIGHT LOWS A COUPLE OF
DEGREES. REMAINDER OF THE FORECAST REMAINS ON TRACK AND WILL BE OUT
SHORTLY.
&&
.AVIATION...12Z TAF DISCUSSION.
WEATHER PATTERN WILL REMAIN THE SAME OVER THE NEXT 24 HOURS.
ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL BECOME MORE
NUMEROUS AS TEMPERATURES WARM THROUGH THE DAY. LOCATION AND TIMING
TOO UNCERTAIN TO INCLUDE ANYTHING BEYOND VCTS AT THIS TIME AT ANY
TERMINAL. THE MAJORITY OF ACTIVITY WILL OCCUR BETWEEN 18 AND
00Z...WITH HEAVY RAINFALL AND BRIEF GUSTY WINDS POSSIBLE WITHIN
STRONGER STORMS. AFTER SUNSET...SHOWERS AND THUNDERSTORMS WILL
GRADUALLY WEAKEN AND DIMINISH IN COVERAGE...BUT AT LEAST A FEW
SHOWERS AND POSSIBLY A THUNDERSTORM WILL LINGER OVERNIGHT. CEILINGS
THRU THE PERIOD...EXCEPT WITHIN SH/TS ACTIVITY...SHOULD REMAIN AT
MVFR OR BETTER.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
27/14
Hazardous weather outlook, Sep 16, 9:42 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 AM CDT WED SEP 16 2009
ALZ011>015-017>050-171542-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1042 AM CDT WED SEP 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG STORMS COULD DEVELOP BETWEEN 1 PM AND 7 PM THIS AFTERNOON
BRINGING WITH THEM THE POTENTIAL FOR WIND GUSTS OF 40 TO 45 MPH. THE
MAIN AREA OF CONCERN WILL BE ALONG AND WEST OF INTERSTATE 65...BUT
THIS DOES NOT RULE OUT THE POSSIBILITY OF A STRONG STORM ELSEWHERE
ACROSS CENTRAL ALABAMA.
ALSO...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE THROUGH TONIGHT.
THESE RAINS COULD CAUSE LOCALIZED FLOODING FOR SHORT PERIODS OF
TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE WEDNESDAY. SEVERAL
DAYS OF HEAVY RAIN WILL SATURATE SOILS...INCREASING THE THREAT OF
FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
27
Event by event
30 flash flood, 1 tornado, 1 thunderstorm wind, 1 flood, 1 heavy rain. Local standard time, as filed.
Tornado, Chilton
- When
- September 16, 9:58 AM CST to 10:00 AM CST
- Where
- Chilton County, 0.7 mi SE of Lomax to 0.87 mi E of Lomax
- Rating
- EF0
- Path length
- 0.66 mi
- Path width
- 30 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.874, -86.660
The tornado touched down near the intersection of Reed Road and Judge Avenue, where it removed a few shingles off of a home and peeled back the tin roof of an outbuilding. It continued north-northeastward across Old Henry Road, to the intersection of US-31 and Lomax Drive. Eyewitnesses at this location photographed the tornado as it moved away. A metal roof was totally lifted off of an outbuilding, with portions of this debris deposited nearly a half mile downstream. Damage was|relatively minor and limited to a very narrow yet discernible path. Peak winds were estimated between 60 and 70 mph.
Flash Flood, Montgomery
- When
- September 16, 1:00 PM CST to 3:00 PM CST
- Where
- Montgomery County, 1.92 mi S of Montgomery to 1.92 mi SSE of Montgomery
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.352, -86.298
At least one road in downtown Montgomery had to be closed due to flooding.
Thunderstorm Wind, Etowah
- When
- September 16, 2:00 PM CST
- Where
- Etowah County, 0.73 mi ENE of Ord
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 33.984, -85.968
Winds estimated around 40 mph blew down isolated trees on Tuskegee Circle, and Forrest Road, in the city of Gadsden.
Flash Flood, Winston
- When
- September 16, 6:40 PM CST to 8:00 PM CST
- Where
- Winston County, 0.84 mi NNW of Haleyville Posey Arp to 0.72 mi WSW of Haleyville Posey Arp
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.291, -87.606
A car became stalled due to high water near Posey Field Airport near Haleyville, and water was flowing over CR-11, about a mile east of the Airport.
Flash Flood, Calhoun
- When
- September 17, 4:30 PM CST to 5:45 PM CST
- Where
- Calhoun County, 1.15 mi W of Duke to 0.76 mi W of Duke
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.830, -85.920
Flooding described as major was reported on Ben Martin Drive, west of the Wellington community. The underpinning was removed from several mobile homes in the area.
Flash Flood, Shelby
- When
- September 17, 6:00 PM CST to 8:00 PM CST
- Where
- Shelby County, 0.48 mi S of Scotrock to 0.48 mi SSW of Scotrock
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.243, -86.821
About a foot of water was flowing over First Avenue West, near the Alabaster Public Library.
Flash Flood, Shelby
- When
- September 17, 6:15 PM CST to 8:00 PM CST
- Where
- Shelby County, 1.89 mi W of Keystone to 1.74 mi W of Keystone
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 33.270, -86.853
Flood waters entered several homes in the Hillsboro Lane and Rocky Ridge Drive areas of Helena.
Flash Flood, Jefferson
- When
- September 17, 6:25 PM CST to 8:30 PM CST
- Where
- Jefferson County, 1.02 mi NNW of Crumley Chapel to 0.92 mi NNW of Crumley Chapel
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 33.563, -86.908
One person was trapped in a home by flood waters, at the 1500 block pf Pratt Highway in Forestdale.
Flash Flood, Jefferson
- When
- September 17, 6:40 PM CST to 8:30 PM CST
- Where
- Jefferson County, 0.61 mi NW of Woodlawn to 0.7 mi NNW of Woodlawn
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.537, -86.807
Several water rescues were made around the Birmingham Metro area due to the flooding, including a woman that was trapped in her vehicle by flood waters along Village Creek.
Flash Flood, St. Clair
- When
- September 17, 7:17 PM CST to 10:00 PM CST
- Where
- St. Clair County, 1.53 mi WNW of Margaret to 1.49 mi WNW of Margaret
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.685, -86.476
Flooding was reported on Main Street, near the Post Office, in Margaret.
Flash Flood, St. Clair
- When
- September 17, 7:20 PM CST to 10:00 PM CST
- Where
- St. Clair County, 0.35 mi W of Odenville to 0.07 mi W of Odenville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.681, -86.406
Flooding was reported in portions of Odenville. A car on Foreman Drive began to float in the flood waters.
Flash Flood, Shelby
- When
- September 17, 7:45 PM CST to 8:30 PM CST
- Where
- Shelby County, 1.11 mi SSE of Helena to 1.24 mi SSE of Helena
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 33.286, -86.841
Water was flowing over the road at the intersection of CR-52 and CR-17 in Helena. At least a dozen vehicles became trapped and roads had to be closed at Joe Tucker Park, due to flood waters flowing over the spillway there.
Flash Flood, St. Clair
- When
- September 17, 8:20 PM CST to 10:00 PM CST
- Where
- St. Clair County, 4.41 mi WNW of Margaret to 4.17 mi NW of Sanie
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.706, -86.520
Flooding, described as major, was reported in Argo, with almost a foot of water into some businesses on Main Street.
Flash Flood, Jefferson
- When
- September 17, 11:25 PM CST to September 18, 12:30 AM CST
- Where
- Jefferson County, 0.58 mi W of Leeds to 0.75 mi SSW of Leeds
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 33.550, -86.560
Many streets in the city of Leeds had to be closed due to flooding. Several cars became stranded in the flood waters.
Flash Flood, Tuscaloosa
- When
- September 18, 6:45 PM CST to 7:30 PM CST
- Where
- Tuscaloosa County, 1.43 mi NW of River View to 1.35 mi NW of River View
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.237, -87.564
At least six inches of flowing water was reported in the Willow Brook Trailer Park.
Flash Flood, Lamar
- When
- September 18, 7:00 PM CST to 10:15 PM CST
- Where
- Lamar County, 1.78 mi ENE of Crews to 0.67 mi NE of Crews
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.911, -88.102
All four lanes of US-278, east of Sulligent, had to be closed due to water flowing over them.
Flash Flood, Fayette
- When
- September 18, 7:00 PM CST to 9:30 PM CST
- Where
- Fayette County, 0.75 mi N of Fayette to 0.52 mi NW of Fayette
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.691, -87.829
Several streets in the city of Fayette, including the intersection of US-43 and AL-18, became impassable due to flooding.
Flash Flood, Walker
- When
- September 18, 7:42 PM CST to 9:15 PM CST
- Where
- Walker County, 0.66 mi N of Jasper to 0.95 mi W of Jasper
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.839, -87.278
Numerous roads in the city of Jasper were covered with water and became temporarily impassable.
Flash Flood, Elmore
- When
- September 19, 1:00 AM CST to 3:00 AM CST
- Where
- Elmore County, 0.69 mi S of Deatsville to 0.96 mi S of Deatsville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.610, -86.400
Several roads around the city of Deatsville had to be closed due to high water.
Flash Flood, Autauga
- When
- September 19, 2:00 AM CST to 4:00 AM CST
- Where
- Autauga County, 0.54 mi SE of Pine Flat to 0.83 mi SSE of Pine Flat
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 32.644, -86.444
More than 40 cars of a train derailed near the Mortar Creek crossing, due to a portion of the tracks being washed out from heavy rain. A portion of CR-64 neaby was also washed out.
Flash Flood, Tallapoosa
- When
- September 19, 8:25 AM CST to 10:00 AM CST
- Where
- Tallapoosa County, 2.22 mi NW of Hackneyville to 2.49 mi WNW of Hackneyville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.090, -85.950
Martin Road, and Red Barn Road, both had to closed due to water running over the roads.
Flash Flood, Coosa
- When
- September 19, 9:00 AM CST to 10:00 AM CST
- Where
- Coosa County, 4.76 mi S of Kellyton to 4.2 mi S of Kellyton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.912, -86.018
Several county roads around Coosa County had to be closed due to water over them, including CR-119, CR-16, CR-112, and CR-37.
Flash Flood, Clay
- When
- September 19, 9:00 AM CST to 10:00 AM CST
- Where
- Clay County, 2.07 mi S of Mellow Vly to 1.43 mi S of Mellow Vly
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.150, -85.750
A portion of AL-49 became temporarily impassable, due to high water.
Flash Flood, Clay
- When
- September 19, 9:00 AM CST to 10:00 AM CST
- Where
- Clay County, 0.69 mi S of Hatchett to 1.43 mi SSE of Hatchett
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.120, -86.050
A portion of CR-7 near the Brownsville community became temporarily impassable due to high water.
Flood, Jefferson
- When
- September 19, 10:30 AM CST to 3:00 PM CST
- Where
- Jefferson County, 2.37 mi NNE of Cooley to 2.18 mi NNE of Cooley
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.500, -86.610
A portion of the Little Cahaba River backed up due to not being able to flow into the swollen main channel of the Cahaba River, which had risen due to rainfall during the overnight hours. The overflow of the Little Cahaba caused the closure of Bailey Road in the city of Leeds, where the water reached a depth of at least 4 feet.
Heavy Rain, Randolph
- When
- September 19, 11:15 AM CST to 1:00 PM CST
- Where
- Randolph County, 1.18 mi NNW of Graham
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.465, -85.310
A portion of AL-48 near the state line had to be closed due to a partially blocked culvert causing rain water to run over the road.
Flash Flood, Bibb
- When
- September 19, 12:35 PM CST to 2:30 PM CST
- Where
- Bibb County, 0.92 mi SSE of Fairdale to 0.85 mi SSE of Fairdale
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.938, -87.142
The intersection of Mill Street and Maple Street, in the city of Brent, became temporarily impassable due to high water.
Flash Flood, Perry
- When
- September 19, 4:00 PM CST to 6:30 PM CST
- Where
- Perry County, 5.41 mi NNE of Perryville to 5.17 mi NNE of Perryville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.695, -87.092
Overflow of Oakmulgee Creek caused road closures near the intersection of AL-219 and CR-64, east of the Sprott community.
Flash Flood, Lee
- When
- September 19, 5:30 PM CST to 8:00 PM CST
- Where
- Lee County, 0.44 mi W of Salem to 0.6 mi WNW of Salem
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.601, -85.237
Water was flowing over the road at the intersection of US-280 and Lee Road 175, near the Salem community.
Flash Flood, Chambers
- When
- September 19, 5:50 PM CST to 8:00 PM CST
- Where
- Chambers County, 2 mi WNW of Cusseta to 0.87 mi ENE of Tuckersburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.793, -85.311
Water was flowing across the roadway in the Cusseta community.
Flash Flood, Russell
- When
- September 19, 6:25 PM CST to 8:00 PM CST
- Where
- Russell County, 2.1 mi NE of Ladonia to 2.23 mi NE of Ladonia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.491, -85.044
Water was flowing over the bridge at Opelika Road and Cutrate Road, in Phenix City.
Flash Flood, Marion
- When
- September 20, 5:50 PM CST to 6:30 PM CST
- Where
- Marion County, 1.84 mi S of Hackleburg to 1.67 mi S of Hackleburg
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.243, -87.819
Union Hill Cemetary Road became temporarily impassable due to water flowing over it.
Flash Flood, Fayette
- When
- September 20, 6:00 PM CST to 7:30 PM CST
- Where
- Fayette County, 0.69 mi N of Fayette to 0.69 mi NW of Fayette
- Cause
- Dam / Levee Break
- Reported by
- Emergency Manager
- Coordinates
- 33.690, -87.830
Flooding was reported on several downtown streets in the city of Fayette.
Flash Flood, Pickens
- When
- September 20, 6:35 PM CST to 8:00 PM CST
- Where
- Pickens County, 1.16 mi W of Pickensville to 1.85 mi WSW of Pickensville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.230, -88.290
Water was flowing over AL-86 in several spots, both west and east of the city of Pickensville. Several roads in the city of Carrollton also had to be closed due to flooding.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 16, 200910 injured · $150 million · 1.75 in hail · 9 events
- Rip Current in Florida, September 16, 20091 death · 1 event
- Flash Flooding and Flooding in Tennessee, September 16 to 17, 2009$163,000 · 6 events
- Flash Flood in Tennessee, September 16 to 17, 2009$50,000 · 1 event
- Flash Flooding in Mississippi, September 16, 2009$19,000 · 4 events
- Hail and Damaging Wind in Texas, September 16, 20091 in hail · 7 events
- Flash Flood and Hail in New Mexico, September 16, 2009$8,000 · 1 in hail · 4 events
- Flash Flooding in Tennessee, September 16, 20093 events
- Flash Flooding in Missouri, September 16, 20092 events
- Marine Thunderstorm Winds in Gulf of Alaska, September 16, 200950 kt wind · 2 events
- Flash Flooding in Alabama, September 16, 20092 events
- Heavy Rain in Georgia, September 16 to 17, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198019, 198021, 198024, 198026, 198027, 198028, 198030, 198031, 198032, 198034, 198035, 198038, 198039, 198040, 198041, 198043, 198045, 198047, 198051, 198055, 198056, 198057, 198058, 198059, 198060, 198071, 198062, 198063, 198065, 198066, 198067, 198068, 198069, 198070.